MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW CROSS CONNECTOR 48-66

MEDACTA INTERNATIONAL SA PEDICLE SCREW CROSS CONNECTOR 48-66
Catalog Number 03.56.048
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 23 april 2019: lot 1821808: (b)(4) items manufactured and released on 04-oct-2018.Expiration date: 2023-09-13.No anomalies found related to the issue.To date, (b)(4) items of this lot have already been sold without any other similar reported event.Visual inspection performed by r&d (b)(4): the cross connector, ref.(b)(4) lot.1821808, has a broken screw.The head of the screw and the hook, that are visible in the complaints picture, were not analyzed because we haven't received back.The cross connector has a clear breaking area and also scratches.On the bottom of the screw there is a breaking area.The root cause of the breakage is not clear identified but it seems compatible with the application of uncontrolled force or manoeuver on the screw or cross connector during the assembling.Additional information: a 100% functional control has been performed on all the pieces of the lot before the release.Furthermore, in order to check the functionality and the effectiveness of this lot, some bechwise tests have been performed.On the same ref and lot, it was possible to tighten the screw up the 10nm without any failure (the correct instrument provided into the set tighten at 5.5nm).After tightening the cross connector has been hammered and the breaking point was the hook.Even if the screw is not designed to be disassembled, in normal condition the torque to remove the screw is approximately 4nm, but, due to the punching/deformation of the screw (validated standard process) the unscrew tightening torque could be higher.In order to simulate that, a third test has been performed on the same ref and lot, after welding the screw on the bottom, it was applied a counter-clockwise torque and the screw broke approximately at 5.5nm with the same mechanism of failure.The root cause of the breakage is due to the excessive counter-clockwise torque applied on the screw in order to remove that.The attempt to remove the screw caused primarily the breakage of the screw on the bottom.This breakage, the application of the torque or both caused the cold welding of the screw.Finally the application of an additional torque, up to 5.5nm or more, cause the screw head breakage.
 
Event or Problem Description
When the surgeon tried to loosen the cross connector, the locking screw broke.The surgery was finished with the back up implant.Due to this event the surgery was prolonged about 10 minutes.

Brand Name
PEDICLE SCREW CROSS CONNECTOR 48-66
Common Device Name
PEDICLE SCREW CROSS CONNECTOR
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8548840
Report Number3005180920-2019-00318
Device Sequence Number1537298
Product Code NKB
UDI-Device Identifier07630030839795
UDI-Public07630030839795
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K132878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 04/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/13/2023
Device Catalogue Number03.56.048
Device Lot Number1821808
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/29/2019
Initial Report FDA Received Date04/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age78 YR
Patient Weight55